Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Tallahassee, FL

March 17, 2016Holmes County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 17, 2016, 10:25 PM CDT for Holmes County, Walton County, Washington County, Florida. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2016, 10:25 PM CDT (03:25 UTC)
Expired
Mar 17, 2016, 11:15 PM CDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 29 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 10:45 PM CDTTSTM WND DMG3 Nne Rock Hill, FLTREE DOWN ON SHERWOOD ROAD
Mar 17, 10:45 PM CDTHAIL 0.88Freeport, FLNICKEL SIZE HAIL REPORTED IN THE FREEPORT AREA BY A DEPUTY
Mar 17, 10:46 PM CDTTSTM WND GST 601 Sw Eucheeanna, FLSPOTTER MEASURED 60 MPH GUST AND ALSO LARGE OAK TREE DOWN ON RED HILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS52 KTAE 180325
SVRTAE
FLC059-131-133-180415-
/O.NEW.KTAE.SV.W.0067.160318T0325Z-160318T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 PM CDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1115 PM CDT

* AT 1024 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF DE FUNIAK SPRINGS TO NEAR EGLIN
  AFB...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...SANTA ROSA BEACH...UNION...
  LIBERTY...FREEPORT...PONCE DE LEON...CARYVILLE...WESTVILLE...GULF PINES...
  BARKER STORE...BAKER SETTLEMENT...HICKORY HILL...PLEASANT HILL...
  TURQUOISE BEACH...PROSPERITY...GRITNEY...BLUE MOUNTAIN BEACH...KNOX
  HILL AND GRAYTON BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3038 8633 3042 8631 3040 8623 3043 8626
      3043 8625 3038 8616 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3048 8622
      3046 8639 3070 8639 3094 8620 3090 8564
      3030 8607 3038 8639
TIME...MOT...LOC 0324Z 271DEG 29KT 3087 8617 3045 8652 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
643 
WWUS52 KTAE 180348
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1048 PM CDT THU MAR 17 2016

FLC059-131-133-180415-
/O.CON.KTAE.SV.W.0067.000000T0000Z-160318T0415Z/
WASHINGTON FL-WALTON FL-HOLMES FL-
1048 PM CDT THU MAR 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN WASHINGTON...NORTHEASTERN WALTON AND SOUTHWESTERN
HOLMES COUNTIES...

AT 1048 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF GENEVA TO 6 MILES NORTHWEST OF
SANTA ROSA BEACH...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...SANTA ROSA BEACH...EGLIN AIR FORCE BASE...UNION...
FREEPORT...PONCE DE LEON...CARYVILLE...WESTVILLE...GULF PINES...BARKER
STORE...VILLA TASSO...BAKER SETTLEMENT...SEAGROVE BEACH...HICKORY HILL...
PLEASANT HILL...TURQUOISE BEACH...PROSPERITY...GRITNEY...BLUE MOUNTAIN
BEACH AND KNOX HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3038 8633 3042 8631 3040 8623 3043 8626
      3043 8625 3038 8616 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3048 8622
      3046 8639 3063 8625 3093 8602 3090 8564
      3030 8607 3038 8639
TIME...MOT...LOC 0348Z 271DEG 29KT 3087 8597 3045 8632 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 8:54 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 17, 8:54 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EDT THU MAR 17 2016

.Near Term [Through Tonight]...

An MCS moving through southern Alabama this evening will move
through the Tri-State region over the remainder of the night. The
severe thunderstorm threat has mostly diminished as instability as
dropped off quite a bit. Some strong straight line winds may still
be possible though across the Florida Panhandle and adjacent
coastal waters as the line approaches over the next few hours.
Elsewhere moderate to heavy rain will transition to light to
moderate through the night.

&&

.Prev Discussion [814 PM EDT]...

.Short Term [Friday Through Saturday Night]...

Stalled frontal boundary will remain draped across the area
through Saturday. Latest model runs place the front further north
keeping moist southerly flow and low level convergence across a
majority of the CWA through this event. Coupled that with a few
minor disturbances moving across the southeast CONUS and atop the
frontal boundary means a wet short term for our area. PWATs of
1.3+ inches will give us good rainfall amounts and no wonder the
latest model guidance and WPC guidance continues the upward trend.
Broadbrush 2-4 inch rainfall amounts are now expected with locally
higher amounts. Instability and shear progs over the past 24 hours
have increased as well so expect more thunderstorms through
Saturday. SPC has a marginal risk for severe thunderstorms across
our far western counties so will need to keep an eye out for
isolated severe storms through Friday.

Late Saturday and Saturday night another frontal system enters the
mix which will help push most of the rain eastward by the start of
the long term period. A cooler and drier airmass is expected
behind the next front being ushered in by high pressure sliding
into the southern Plains.

.Long Term [Sunday Through Thursday]...

Cooler and quiet conditions are on tap to begin the long term with
clearing skies Sunday leading to good radiational cooling Sunday
night and below normal temperatures through Tuesday. Overnight
lows Sunday and Monday nights will fall into the upper 30s with
highs Monday in the lower to middle 60s. As the high pressure
shifts to the east coast Tuesday, a return to southeast flow is
expected with a slow warmup. Temperatures will return to above
normal Wednesday and Thursday. The next system to impact the
region will be late Thursday as a strong storm system enters the
southern United States.

.Aviation...
[Through 00Z Saturday]...

Rain showers will continue to diminish tonight for most of the
region. Patchy fog will develop before sunrise. Expect IFR/LIFR
conditions at most locations in the early morning hours. Rain
showers will develop once again by late morning. Scattered
thunderstorms are likely in the afternoon hours.

.Marine...

Showers and thunderstorms will be abundant over the next 48 hours
as a stationary front will remain near the northern Gulf Coast
with moist onshore flow continuing. A few minor disturbances will
move across the southeast United States which will aid in
precipitation coverage. Another front will move through Saturday
night which will finally kick precipitation eastward. Strong north
winds are expected Saturday night through Sunday night behind the
frontal passage with advisory level conditions possible.
Conditions improve Monday and Tuesday as high pressure settles in
across the area.

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...

Latest model guidance continues to show a wide swath of 2-4 inch
rainfall amounts through Saturday night across the area with the
heaviest amounts across the I10 corridor as a stalled front will
remain through the first half of the weekend. Having the rainfall
spread out over several days will help mitigate flash flooding
concerns, but these totals are expected to cause some rises along
our area rivers, some of which may return to action stage or to
flood stage. The lower Choctawhatchee and Apalachicola basins are
currently the fullest and most likely to be impacted.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   64  79  63  78  53 /  70  70  70  70  50
Panama City   66  76  65  72  53 /  70  70  70  70  50
Dothan        60  75  61  73  47 /  70  80  70  70  30
Albany        58  74  59  73  48 /  70  70  70  70  40
Valdosta      63  75  61  77  54 /  60  70  70  70  50
Cross City    65  79  63  78  59 /  60  50  60  60  50
Apalachicola  66  74  66  74  55 /  70  60  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...SCHOLL
LONG TERM...SCHOLL
AVIATION...MCDERMOTT
MARINE...SCHOLL
FIRE WEATHER...HARRIGAN
HYDROLOGY...MOORE/SCHOLL

In the hours before

Special weather statement, Mar 17, 4:27 PM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 PM EDT THU MAR 17 2016

GAZ121>123-172215-
CLAY GA-CALHOUN GA-RANDOLPH GA-
527 PM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 615 PM
EDT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CUTHBERT...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUTHBERT...SHELLMAN...COLEMAN...SHIVERS MILL...WADES...RANDOLPH CO A/P...
GOFFS MILL...PETERSON HILL...COLES...PACHITLA...WHITE HOUSE...CARNEGIE...
MARTINS CROSSROADS...FOUNTAIN BRIDGE AND BROOKSVILLE.

LAT...LON 3192 8461 3189 8460 3177 8460 3177 8456
      3176 8457 3171 8455 3169 8454 3160 8487
      3170 8496 3192 8466
TIME...MOT...LOC 2127Z 234DEG 19KT 3168 8485

15-HARRIGAN
Special weather statement, Mar 17, 4:30 PM CDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM CDT THU MAR 17 2016

ALZ067-172215-
HENRY AL-
430 PM CDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENRY COUNTY UNTIL 515
PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLUE SPRINGS STATE PARK...OR 10 MILES EAST OF
CLIO...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO CROSSROADS...DOUBLE BRIDGES...SCREAMER...COATES...EDWIN...
THOMAS MILL CREEK...OTHO AND LAWRENCEVILLE.

LAT...LON 3176 8513 3173 8512 3172 8513 3170 8513
      3169 8511 3167 8510 3161 8542 3171 8542
      3170 8522 3171 8521 3173 8521 3174 8520
      3176 8517 3177 8516
TIME...MOT...LOC 2130Z 243DEG 22KT 3166 8544

15-HARRIGAN
Special weather statement, Mar 17, 5:05 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM EDT THU MAR 17 2016

GAZ122-124-172245-
TERRELL GA-RANDOLPH GA-
605 PM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TERRELL AND
SOUTHEASTERN RANDOLPH COUNTIES UNTIL 645 PM EDT...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHELLMAN...OR 8 MILES EAST OF CUTHBERT...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON...SHELLMAN...PARROTT...DAWSON MUNICIPAL A/P...OAKVILLE...YEOMANS...
PACHITLA...GRAVES AND MARTINS CROSSROADS.

LAT...LON 3174 8437 3168 8467 3179 8474 3192 8451
      3192 8447
TIME...MOT...LOC 2205Z 247DEG 18KT 3175 8466

15-HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:56 PM CDTSpecial Marine WarningTAE64 min
Mar 17, 11:08 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington37 min
Mar 17, 11:42 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more48 min
Mar 18, 12:26 AM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.